For health professionalsContact us(08) 6110 0570admin@pdchealthhub.com.au
Clinical terms

Hypoglycaemia

Hypoglycaemia, or a hypo, is a blood glucose level below 4.0 mmol/L. It mainly affects people who take insulin or certain diabetes tablets such as sulfonylureas, and it needs treating straight away.

Also called
hypo, low blood sugar, low BGL, low glucose, hypo unawareness
Formerly called
insulin reaction

What it means

Early signs include shaking, sweating, hunger, a fast heartbeat, dizziness and changes in mood or concentration. Some people, particularly after many years of diabetes, lose these warning signs. This is called hypoglycaemia unawareness.

Standard treatment is about 15 grams of fast-acting carbohydrate, such as glucose tablets, jelly beans or regular soft drink, then a recheck after 15 minutes, repeating if still below 4.0 mmol/L. Once above 4.0 mmol/L, have some longer-acting carbohydrate if a meal is not due. Follow your own hypo plan if it differs.

A severe hypo, where someone cannot safely swallow or is unconscious, is an emergency. Do not give anything by mouth: place them on their side, give glucagon if it has been prescribed and you are trained, and call 000.

At PDC Health Hub

Sources and clinical review

Clinically reviewed by
Jeffery Au
Last reviewed:
October 8, 2026
Next review due:
April 8, 2027

Questions about what this means for you?

Our clinicians can explain how this applies to you and help with the next step, whether that is a referral, a device, funding or a plan the rest of the team can see.

Or go straight to a service

Phone (08) 6110 0570 · Medicare, NDIS, DVA and private options across our services